Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 2, NWS El Paso, TX

July 24, 2016Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 24, 2016, 4:24 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2016, 4:24 PM MDT (22:24 UTC)
Expired
Jul 24, 2016, 7:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3232 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WGUS54 KEPZ 242224
FFWEPZ
NMC035-250115-
/O.NEW.KEPZ.FF.W.0002.160724T2224Z-160725T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
424 PM MDT SUN JUL 24 2016

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 715 PM MDT

* AT 422 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING A
  MIX OF HAIL AND HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE 
  INCHES OF RAIN HAVE ALREADY FALLEN VERY QUICKLY FROM THIS NEARLY
  STATIONARY STORM. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALAMOGORDO...
  BOLES ACRES...
  AND OLIVER LEE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3286 10584 3275 10584 3274 10601 3286 10598

$$

GNL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:04 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 24, 3:04 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
304 PM MDT SUN JUL 24 2016

.SYNOPSIS...
Moisture will begin to return to the area starting tonight. More
moisture will increase our rain chances and start to decrease our
afternoon high temperatures for the first part of the coming week.
Our best chances for rain will be Tuesday night through Thursday.
For the end of the week we will see lower rain chances and
temperatures will begin to creep a little above normal.

&&

.DISCUSSION...
Many times during the monsoon season, the location of the upper
level ridge makes all the difference between lots of rain and no
rain at all. So far this season the upper level ridge has found
several different ways to keep the moisture and rain mostly away
from us. Currently the upper level ridge is centered almost
directly over New Mexico which is keeping the moisture out of the
area and keeping a lid on the atmosphere. We will see a few
thunderstorms pop up in the mountains and work down in the
lowlands but they won't last very long and won't affect many
people. Starting on Monday the upper ridge will begin to move a
little further north and that will allow more moisture to begin to
move in from the east. At the same time as the ridge moves off and
the moisture moves in we will see our afternoon high temperatures
begin to drop a little lower. By Tuesday and Wednesday the upper
level ridge will be centered over Nevada and Utah and we will have
plenty of moisture in the area. Our precipitable water values by
Tuesday and Wednesday will range from 1.3 to 1.4 inches which is
above normal. And of course with the increase clouds, moisture
and rain we will see our high temperatures continue to slide. By
Wednesday and Thursday we could see high temperatures near
seasonal averages (low to mid 90's in the Lowlands). By the end
of the week the upper level ridge will begin to wobble back toward
the four corners region. We will still have plenty of moisture
trapped under the ridge but we will begin to see a decrease in the
coverage of thunderstorms as the upper level ridge begins to cap
our atmosphere again. By the end of the weekend into the first of
next week the upper level ridge will slide of to our east which
will help concentrate the moisture plume moving up out of Mexico
across much of Arizona. The upper level ridge giveth and the upper
level ridge taketh away.

&&

.AVIATION...Valid 25/00Z-26/00Z.
P6SM FEW-SCT100-120 for much of period with mainly mountain SCT
VRB25G45KT 1-3SM TSRA BKN050-070 which could move onto the
lowlands mainly west of the Rio Grande early in the period.
Winds will be E to SE east of river and N to NW
west of river before shifting to E to SE aft 15Z. Wind speeds will
generally be AOB 12kts except near thunderstorms.

&&

.FIRE WEATHER...
Upper ridge will be shifting westward into the southern Nevada
region over the upcoming week. As it does, moisture will get
recycled around the high and there will be increasing thunderstorm
chances through at least Thursday. Temperatures starting Tuesday
look to drop below 100 degrees and remain that way into the weekend.
With the falling temperatures and increased moisture, relative
humidity values will be on the increase to above 25 percent
areawide.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 78 101  75  97 /   0  10  10  20
Sierra Blanca           74  95  71  92 /   0  10   0  20
Las Cruces              73  98  71  95 /  10  10  20  20
Alamogordo              73  98  71  93 /  20  30  20  30
Cloudcroft              52  75  51  71 /  30  50  30  60
Truth or Consequences   74  97  71  94 /  30  30  30  30
Silver City             66  91  65  88 /  40  60  40  40
Deming                  72  98  71  97 /  20  30  30  20
Lordsburg               69  97  69  96 /  30  30  30  20
West El Paso Metro      78  99  75  96 /   0  10  10  20
Dell City               72  97  70  94 /   0  10  10  20
Fort Hancock            76 100  74  97 /   0  10   0  20
Loma Linda              71  92  69  89 /   0  10  10  30
Fabens                  75 100  73  97 /   0  10  10  20
Santa Teresa            75  99  73  97 /   0  10  10  20
White Sands HQ          74  97  73  93 /  10  10  20  30
Jornada Range           70  98  67  95 /  10  10  20  20
Hatch                   73  99  70  97 /  20  20  20  20
Columbus                73  98  73  96 /  10  20  20  10
Orogrande               74  97  72  93 /   0  10  10  30
Mayhill                 58  83  57  79 /  30  30  20  50
Mescalero               58  86  57  81 /  30  50  30  50
Timberon                57  81  55  78 /  30  30  20  50
Winston                 61  89  59  86 /  40  60  40  50
Hillsboro               70  95  66  92 /  40  50  40  30
Spaceport               73  96  69  93 /  20  10  30  30
Lake Roberts            57  93  56  89 /  40  60  50  60
Hurley                  67  93  65  90 /  40  50  40  30
Cliff                   64  96  63  93 /  40  50  40  30
Mule Creek              61  95  60  91 /  40  50  40  50
Faywood                 68  95  64  92 /  50  50  40  30
Animas                  70  97  69  97 /  30  30  30  20
Hachita                 69  98  69  97 /  20  30  30  20
Antelope Wells          69  96  69  94 /  30  30  30  20
Cloverdale              65  88  65  89 /  30  50  40  30

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...Heat Advisory until 6 AM MDT Monday for TXZ418-419-423-424.

&&

Brice/Grzywacz
Hazardous weather outlook, Jul 24, 11:41 AM MDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1141 AM MDT SUN JUL 24 2016

NMZ401>417-TXZ418>424-251745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1141 AM MDT SUN JUL 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
WE WILL SEE HOT TEMPERATURES AGAIN TODAY WITH NEAR RECORD HIGH
TEMPERATURES POSSIBLE AGAIN TODAY. WE HAVE LOTS OF DRY AIR IN
PLACE SO WE WILL SEE LITTLE CHANCE FOR THUNDERSTORMS EXCEPT IN AND
NEAR AREA MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
OUR HIGH TEMPERATURES WILL GO DOWN AS OUR RAIN CHANCES INCREASE
THIS WEEK. THE BEST CHANCES FOR RAIN WILL BE MID WEEK BEFORE WE
START TO DRY OUT FOR NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 24, 4:00 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
400 PM MDT SUN JUL 24 2016

NMZ412-414-415-242245-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
CENTRAL TULAROSA BASIN NM-
400 PM MDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO COUNTY UNTIL
445 PM MDT...

AT 400 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF SUNSPOT. THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALAMOGORDO...BOLES ACRES AND OLIVER LEE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3289 10605 3287 10584 3275 10584 3272 10604
TIME...MOT...LOC 2200Z 341DEG 4KT 3280 10589

GNL

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:00 PM MDTSpecial Weather StatementEPZOtero45 min
Jul 24, 4:38 PM MDTSpecial Weather StatementEPZGrant52 min

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.